Julie Rehmeyer's 'Through the Shadowlands'
Writer Never Give Up talks about Julie Rehmeyer's new book "Through the Shadowlands: A Science Writer's Odyssey into an Illness Science Doesn't Understand" and shares an interview with Julie ...
Discuss the article on the Forums.

antidepressant withdrawl

Discussion in 'General ME/CFS Discussion' started by paul80, Mar 12, 2017.

  1. paul80

    paul80 Senior Member

    Messages:
    216
    Likes:
    184
    I'd like to come off my Fluoxitine (prozac), but i tried to before and it was too difficult because of the withdrawal effects. I want to ask a question to anyone else who has withdrawn from these drugs.

    I'm on 20mg and want to know, would for example, taking a pill every second day have the same effect as switching to 10mg?

    Cause i'm not sure if i can get 10mg pills in the UK.
     
  2. adreno

    adreno PR activist

    Messages:
    4,703
    Likes:
    9,755
    In theory this should be fine, because of the long half life of fluoxetine. But why not use a pill splitter?
     
  3. paul80

    paul80 Senior Member

    Messages:
    216
    Likes:
    184
    I've always been given capules, didn't think off that, if i can get it in pill form that would be great.

    Have you found a pill splitter that works great, without crumbling the pills?
     
  4. Sasha

    Sasha Fine, thank you

    Messages:
    12,756
    Likes:
    33,927
    UK
    @paul80, if you have capsules you could consider tipping the powder out and splitting the dose and putting however much powder you want back in the capsule (it involves fiddling about a bit). If you want to measure precisely, you could buy a tiny spoon (Ebay) for measuring homoeopathic quantities (search on "homoeopathy spoon).

    I think it's best to do this immediately before you take the capsule, to avoid contaminating the powder and then leaving it to grow bacteria.

    I use this method to "start low, go slow" with any medication.
     
    valentinelynx and wastwater like this.
  5. paul80

    paul80 Senior Member

    Messages:
    216
    Likes:
    184
    @Sasha
    Yes i was thinking about that but i never tried it. Do you find it easier than splitting pills?
     
  6. MargUK

    MargUK

    Messages:
    74
    Likes:
    108
    Aberdeen, Scotland
    I think taking one every second day would work in the same way but more importantly it would let your brain get used to not taking a pill/capsule every day which is a large part of the process. I've also used a pill splitter in the past (and still use it currently) and found it excellent.

    I am currently dealing with tapering off a drug too and it's really hard. Withdrawals are bad enough when you have a healthy body but for us it's much more of an ordeal!
     
  7. charles shepherd

    charles shepherd Senior Member

    Messages:
    2,121
    Likes:
    14,445
    Kati likes this.
  8. charles shepherd

    charles shepherd Senior Member

    Messages:
    2,121
    Likes:
    14,445
    Kati likes this.
  9. Sasha

    Sasha Fine, thank you

    Messages:
    12,756
    Likes:
    33,927
    UK
    I've done both. I find that pill-splitting works best where all you're doing is cutting it in half and there's a score-line. But if I want to grade my dosing in smaller increments, I find it easier to use the powder - for example, if I want to go up/down in 10% stages. It also depends on factors such as how big the pill (or quantity of powder) is, though, in terms of which method is best. The little spoons are really, really tiny so you might end up having to take out 20 or more little spoonfuls to get half a dose.
     
  10. paul80

    paul80 Senior Member

    Messages:
    216
    Likes:
    184
    I'll ask my GP for the liquid, that sounds like the easiest for managing doses.

    Thanks everyone.
     
  11. wastwater

    wastwater Senior Member

    Messages:
    856
    Likes:
    486
    uk
    I would second the slow and low method maybe over 6 months
     
  12. caledonia

    caledonia

    Messages:
    4,203
    Likes:
    3,210
    Cincinnati, OH, USA
    NO - DO NOT TAKE A PILL EVERY OTHER DAY! That is an extremely bad idea.

    The reason is that SSRIs change your brain and neurotransmitters. Your brain does not adapt quickly to changes in dose. In fact, it takes most people 3-6 WEEKS to adapt to a change in dose. I'm more sensitive than most and it takes me 8 weeks.

    Any time you start, stop or change a dose, you're at risk of a withdrawal syndrome, with something called akathisia being the worst symptom.

    Akathisia is something straight from hell. It feels like you drank 1000 pots of coffee and you can never rest, sleep or feel calm. This goes on day and night 24 hours a day 7 days a week for months or longer. Your nervous system is on fire.

    You may or may not be able to reinstate the drug to stop the withdrawal syndrome. People kill themselves over akathisia.

    I am speaking from hard experience here - I tried to get off Zoloft with a supposedly safe taper from my doctor, and ran into a horrendous withdrawal syndrome that screwed me up for the better part of a year. I call it my "lost year".

    Please go to survivingantidepressants.org and use their taper protocol. Especially since you've already had difficulties. The general idea is to taper 10% of the previous dose every 3-6 weeks. Note, this is different than 10% of the original dose.

    Yes it will take awhile to taper off the drug. It could be a lot longer than 6 months. Better safe than sorry.

    Switching to liquid is fine. I think most people end up doing that as the doses get too small to weigh accurately on a scale.
     
    Wayne, Sasha and Skippa like this.
  13. paul80

    paul80 Senior Member

    Messages:
    216
    Likes:
    184
    Thanks, i will definitely use that.

    I finally found a good GP so i think i will print that page for her rather than try and explain it myself.
     
  14. Oberon

    Oberon Senior Member

    Messages:
    175
    Likes:
    270
    Please do yourself a favour and listen to Caledonia. It took me 1.5 years to get off Paxil 20mg and even that was probably too aggressive. This is one of those things where you are much much much better off taking your time.

    When you talk to doctors about speed of withdrawal they basically suggest doing massive cuts. Then when you have symptoms they blame it on your depression and anxiety returning rather than withdrawal. This happened to me multiple times until I did a prolonged and slow withdrawal.

    If you can afford it your life will be a lot easier going to a compounding pharmacy. My GP wrote me an open ended script where I could decide my next dose so every 4-6 weeks I would complete my next reduction through a compound pharmacy.
     
  15. Alvin2

    Alvin2 Senior Member

    Messages:
    991
    Likes:
    2,613
    Exactly this +10000
    Prozac is one of the harder ones to get off of, do spend some time on google and go sloooooowly
    I read a book years ago, Prozac backlash i believe, and there are many excellent books about the dangers of anti depressants by Peter Breggin, though he looks at what they do, the hazards and why antidepressants should not be used and less at the specifics of tapering.
     
  16. eljefe19

    eljefe19

    Messages:
    483
    Likes:
    630
    I'm going to be the contrarian here and say that OP's easiest route is to space his 20mg doses out longer and longer, starting with daily and going to 5 doses a week, to 4, to 3 every couple weeks.

    Opening the capsule and weighing out works too but it's tedious, and I think people are being alarmist about your chances of SSRI withdrawal.

    Yes it sucks horribly, but you're not going to have withdrawal symptoms switching from taking it everyday, then 5 days a week, then 4, then 3, and so on. Withdrawal doesn't set during even cold turkey until at least 72 hours from last dose. So just don't take more than two days off in a row until you've tapered down to it.
     
    valentinelynx likes this.
  17. Alvin2

    Alvin2 Senior Member

    Messages:
    991
    Likes:
    2,613
    Everyone reacts differently so you can't unequivocally claim he is not going to have withdrawal if he follows your method. Some people have ended up on them permanently, unable to taper, very rare but does happen :(
     
  18. eljefe19

    eljefe19

    Messages:
    483
    Likes:
    630
    If he is unable to taper then it won't matter which method he chooses. I'm just saying the method he proposed himself was not any more likely to cause withdrawal than a different tapering measure. You could take one less pill a month for 31 months if you needed to taper that slowly.
     
  19. Alvin2

    Alvin2 Senior Member

    Messages:
    991
    Likes:
    2,613
    And the high likelihood is is able to taper can be vastly affected by the wrong method.
     
  20. eljefe19

    eljefe19

    Messages:
    483
    Likes:
    630
    If it was me, I'd just cold turkey and face withdrawal like a man, personally.
     

See more popular forum discussions.

Share This Page